Alert archive / California / River Flood Warnings in 2010

River Flood Warning 3, NWS Eureka, CA

December 28, 2010Mendocino County, California

NWS Eureka, CA issued this river flood warning at Dec 28, 2010, 9:25 PM PST for Mendocino County, California. It took effect at Dec 29, 2010, 1:52 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2010, 9:25 PM PST (05:25 UTC)
In effect from
Dec 29, 2010, 1:52 AM PST
Expired
Dec 29, 2010, 9:23 AM PST
In force
8 hr
Issued by
NWS Eureka, CA
Flood severity
Minor

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 22.83 ft at Dec 29, 2010, 7:00 AM PST.

minormoderate10203012/2912/30
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WGUS46 KEKA 290525
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EUREKA, CA
925 PM PST TUE DEC 28 2010

...THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED
A FLOOD WARNING IN COOPERATION WITH THE CALIFORNIA DEPARTMENT
OF WATER RESOURCES FOR THE FOLLOWING RIVERS IN CALIFORNIA...
A FLOOD & WARNING FOR THE FOLLOWING RIVERS IN CALIFORNIA... 

  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY

HEAVY RAIN THIS EVENING IS PRODUCING SHARP RISES ON
THE RUSSIAN AND NAPA RIVERS. THE HEAVY RAIN IS FORECAST TO DECREASE
LATER TONIGHT AND MOST RIVERS AND STREAMS ARE EXPECTED TO CREST BY
LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...

DO NOT DRIVE YOUR CAR ACROSS FLOODED ROADWAYS. IT ONLY TAKES ABOUT 
TWO FEET OF WATER TO FLOAT MOST VEHICLES.FOR AREA ROAD CONDITIONS...
CALL CALTRANS AT 1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

THE NEXT STATEMENT WILL BE ISSUED WEDNESDAY, DECEMBER 29, 2010 AT 4 AM PST
 OR AS WARRANTED BY CHANGING CONDITIONS.

&&

CAC045-291225-
/O.NEW.KEKA.FL.W.0003.101229T0952Z-101229T2042Z/
/NVRC1.1.ER.101229T0952Z.101229T1200Z.101229T1442Z.NO/
925 PM PST TUE DEC 28 2010

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NAVARRO RIVER AT NAVARRO.
* FROM LATE TONIGHT TO WEDNESDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:15 PM TUESDAY THE STAGE WAS 9.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 23.0 FEET. 
* THIS RIVER IS FORECAST TO REACH FLOOD STAGE BY 2 AM WEDNESDAY AND 
  CREST AT 24.1 FT BY 4 AM THIS MORNING THEN RECEDE TO BELOW FLOOD 
  STAGE BY 7 AM WEDNESDAY.
* IMPACTS...AT 23.0 FEET...FLOODING OF HIGHWAY 128 APPROXIMATELY 5 
  MILES FROM HIGHWAY 1 IS CERTAIN AND THE ROAD WILL BE CLOSED. 
  MOTORISTS SHOULD USE ALTERNATE ROUTES.

$$
2 follow-up statements
579 
WGUS86 KEKA 291122
FLSEKA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE EUREKA, CA
322 AM PST WED DEC 29 2010

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
CALIFORNIA...
 
  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY 

THE HEAVIEST RAIN HAS ENDED AND THE NAVARRO RIVER
SHOULD CREST BY SUNRISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...

DO NOT DRIVE YOUR CAR ACROSS FLOODED ROADWAYS. IT ONLY TAKES ABOUT 
TWO FEET OF WATER TO FLOAT MOST VEHICLES.FOR AREA ROAD CONDITIONS...
CALL CALTRANS AT 1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

THE NEXT STATEMENT WILL BE ISSUED WEDNESDAY, DECEMBER 29, 2010 AT 9AM PST
OR AS WARRANTED BY CHANGING CONDITIONS.

&&

CAC045-291822-
/O.EXT.KEKA.FL.W.0003.000000T0000Z-101229T2010Z/
/NVRC1.1.ER.101229T1154Z.101229T1200Z.101229T1410Z.NO/
322 AM PST WED DEC 29 2010

THE FLOOD WARNING CONTINUES FOR
  THE NAVARRO RIVER AT NAVARRO.
* UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 2:15 AM WEDNESDAY THE STAGE WAS 19.5 FEET. 
* FLOOD STAGE IS 23.0 FEET. 
* THIS RIVER IS EXPECTED TO REACH FLOOD STAGE BY 4 AM TODAY AND TO 
  CREST NEAR 23.2 FT BY 5 AM THEN RECEDE BELOW FLOOD STAGE BY 8 AM.
* IMPACTS...AT 23.0 FEET...FLOODING OF HIGHWAY 128 APPROXIMATELY 5 
  MILES FROM HIGHWAY 1 IS CERTAIN AND THE ROAD WILL BE CLOSED. 
  MOTORISTS SHOULD USE ALTERNATE ROUTES.

$$
793 
WGUS86 KEKA 291723
FLSEKA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE EUREKA, CA
923 AM PST WED DEC 29 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
CALIFORNIA...

CAC045-291753-
/O.CAN.KEKA.FL.W.0003.000000T0000Z-101229T2010Z/
/NVRC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
923 AM PST WED DEC 29 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE NAVARRO RIVER AT NAVARRO.
* AT  8:15 AM WEDNESDAY THE STAGE WAS 22.7 FEET. 

* FLOOD STAGE IS 23.0 FEET. 
* IMPACTS...AT 23.0 FEET...FLOODING OF HIGHWAY 128 APPROXIMATELY 5 
  MILES FROM HIGHWAY 1 IS CERTAIN AND THE ROAD WILL BE CLOSED. 
  MOTORISTS SHOULD USE ALTERNATE ROUTES.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 28, 4:15 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 28, 4:15 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
415 PM PST TUE DEC 28 2010

.SYNOPSIS...MOISTURE AHEAD OF A COLD FRONT WILL BRING HEAVY
RAIN AND SNOW ALONG WITH LOCALIZED FLOODING OVERNIGHT. THE FRONT
WILL CROSS THE REGION BY WED MORNING...WITH SNOW LEVELS FALLING
TO 1000 FEET WED.
&&

.DISCUSSION...POTENT STORM TO BRING HEAVY PRECIP...GUSTY
WINDS...LOWERING SNOW LEVELS AND THE POTENTIAL FOR SMALL STREAM
AND MAIN STEM FLOODING (SEE HYDROLOGY PORTION OF DISCUSSION) TO NW
CA OVERNIGHT. SPOTTER REPORTS OF ACCUMULATING SN IN EASTERN
VALLEYS IN TRINITY COUNTY WITH LEVELS DOWN TO 2000-2500 FT. NSSL
SNOW LEVEL AND MODELED DATA SUGGEST SNOW LEVELS AROUND 4500 FT
AREA WIDE...HOWEVER...SPOTTER REPORTS AND TRINITY CTR WEB CAM
IMAGES SHOW ACCUMULATIONS AROUND 2 INCHES THIS AFTERNOON.
THEREFORE...ELECTED TO LOWER WINTER WX ADVISORY OVER TRINITY
COUNTY TO 2KFT THROUGH 12Z. ADDITIONALLY...WINDS BEGINNING TO
INCREASE THIS AFTERNOON WITH REPORTS OF GUSTS TO 45 MPH. ALTHOUGH
SOME GUSTS MAY REACH ADVISORY LEVEL...DO NOT THINK SUFFICIENT
AREAL COVERAGE WILL BE REACHED TO WARRANT A WIND ADVISORY. EXPECT
FRONT TO PUSH ACROSS CWA FROM 03-09Z TONIGHT WITH S WINDS AND
PRECIP PEAKING IMMEDIATELY AHEAD OF THE BOUNDARY. COLD AIR WILL
FILTER INTO CWA BEHIND THE FRONT WITH SNOW LEVELS PLUMMETING TO
1500 FT. PRECIP WILL TRANSITION TO SHOWERS BEHIND THE FRONT WITH
SNOW ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED ABOVE 1500 FT WED.
SHOWERS EXPECTED TO TAPER OFF THROUGH THU WITH A BREAK IN PRECIP
INTO FRI AS A SHORT WAVE RIDGE MOVES ACROSS THE REGION. THE BREAK
WILL BE SHORT LIVED AS ANOTHER STORM SYSTEM APPROACHES THE W COAST
THIS WEEKEND. MADE LITTLE CHANGES BEYOND SAT WITH A CONTINUED
MENTION OF PRECIP AS MODEL SOLUTIONS DIVERGE REGARDING THE UPPER
LEVEL PATTERN.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING. LATE
TONIGHT...PATCHY FOG WILL DEVELOP WITH LOCAL IFR/LIFR CONDITIONS
POSSIBLE IN THE VALLEYS. MAB
&&

.MARINE...SOUTHERLY GALE CONDITIONS WILL CONTINUE THIS EVENING AHEAD
OF AN APPROACHING COLD FRONT. BUOY 22 HAS REPORTED GUSTS TO STORM
FORCE OUT AHEAD OF IT THIS AFTERNOON. THESE STORM GUSTS WILL REMAIN
INTO EARLY EVENING. BEHIND THE FRONT TONIGHT WINDS WILL QUICKLY
SHIFT TO THE NORTH, BUT REMAIN GALE. GALE CONDITIONS WILL REMAIN
INTO WED WITH STEEP SHORT PERIOD SEAS. POST FRONTAL SWELL WILL
SLOWLY DECAY INTO THE WEEKEND. MODELS VARY IN POSITIONING OF THE
NEXT SYSTEM FOR THE WEEKEND, SO CONFIDENCE REMAINS LOW TO MODERATE
FOR THE WEEKEND FORECAST. MODELS SHOULD GAIN A BETTER HANDLE ON THE
SITUATION ONCE WE GET BEHIND TONIGHTS FRONT. BFG
&&

.HYDROLOGY...HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH LATE THIS
EVENING...WITH RAINFALL TOTALS OF 2.5 TO 5.00 INCHES ACROSS THE CWA
AND LOCALLY HIGHER AMOUNTS IN FAVORED AREAS. THIS WILL BRING RISES
TO SOME OF THE MAIN STEM RIVERS...WITH THE SMITH RIVER AT DR FINE
BRIDGE AND THE EEL RIVER AT FERNBRIDGE EXPECTED TO EXCEED MONITOR
STAGE LATE TONIGHT INTO EARLY MORNING WEDNESDAY. FOR THE NORTHERN
CWA...SMALL STREAM AND URBAN FLOODING IS EXPECTED ACROSS MUCH OF THE
AREA...ESPECIALLY THIS EVENING AS HEAVY RAINFALL CONTINUES. EXPECT
THAT SOME SMALLER BASINS SUCH AS JACOBY CREEK AND FRESHWATER CREEK
MAY EXCEED THEIR BANKS. HOWEVER...THE HIGHEST PRECIP RATES ARE
EXPECTED ACROSS MENDOCINO COUNTY THIS EVENING. A FLOOD WATCH
CONTINUES FOR THE RUSSIAN RIVER AT HOPLAND AND THE NAVARRO RIVER AT
NAVARRO...AND AREAL FLOODING WILL LIKELY AFFECT MANY SMALL RIVERS
AND STREAMS ACROSS THE AREA. OUTLET CREEK AND FELIZ CREEK ACROSS
INTERIOR MENDOCINO COUNTY SHOULD EXPERIENCE RAPID RISES THIS
EVENING...WITH SIMILAR PROBLEMS ON THE COAST FOR THE
NOYO...GARCIA...AND TEN MILE RIVERS. CILIBERTI
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY ABOVE 2000 FEET
FOR CAZ004.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST WEDNESDAY ABOVE
1500 FEET FOR CAZ003.
GALE WARNING UNTIL 7 PM PST WEDNESDAY PZZ450-470.
GALE WARNING UNTIL MIDNIGHT PST WEDNESDAY NIGHT PZZ455-475.
FLOOD WATCH IS IN EFFECT FOR THE RUSSIAN RIVER NEAR HOPLAND AND THE
NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY FROM LATE
TONIGHT TO WED MORNING.
URBAN AND SMALL STREAM FLOOD ADVISORY CAZ001>004-076 UNTIL 3 AM.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 28, 10:25 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1025 AM PST TUE DEC 28 2010

CAZ001-003-291830-
REDWOOD COAST-NORTH COAST INTERIOR-
1025 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WITH LOCALIZED FLOODING IN URBAN AREAS AND SMALL
STREAMS...ESPECIALLY IN MENDOCINO COUNTY. RAPID RISES ON LARGER
MAIN STEM RIVERS...LIKE THE SMITH AND EEL RIVERS. GUSTY WINDS TO
35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY COLD AIR WILL MOVE INTO THE AREA WEDNESDAY AND SNOW LEVELS
WILL FALL TO AS LOW AS 1000 FEET. CONTINUED RISES ON THE SMITH
AND EEL RIVERS WITH THE RIVERS PEAKING IN THE MID TO LATE
AFTERNOON. EXPECT DECREASING RAIN AND SNOW SHOWERS THURSDAY WITH
THE NEXT STORM SYSTEM ARRIVING NEW YEARS EVE AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ004-291830-
UPPER TRINITY RIVER-
1025 AM PST TUE DEC 28 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

RAIN OR SNOW SHOWERS WILL AFFECT THE AREA WITH SNOW LEVEL 5000
FEET TONIGHT...LOWERING TO 3500 FEET LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY COLD AIR WILL MOVE INTO THE AREA AND SNOW LEVELS WILL FALL
TO AS LOW AS 1000 FEET. EXPECT DECREASING SNOW SHOWERS THURSDAY
WITH THE NEXT STORM SYSTEM ARRIVING NEW YEARS EVE AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ002-076-291830-
MENDOCINO COAST-MENDOCINO INTERIOR-
1025 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR THE NAVARRO RIVER NEAR NAVARRO AND
THE RUSSIAN RIVER AT HOPLAND.

HEAVY RAIN WITH LOCALIZED FLOODING IN URBAN AREAS AND SMALL
STREAMS. RAPID RISES ON THE LARGER MAIN STEM RIVERS WITH THE
NAVARRO AND RUSSIAN RIVERS EXPECTED TO REACH FLOOD STAGE OVERNIGHT.
GUSTY WINDS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FLOOD WATCH IS IN EFFECT FOR THE NAVARRO RIVER NEAR NAVARRO AND
THE RUSSIAN RIVER AT HOPLAND.

VERY COLD AIR WILL MOVE INTO THE AREA BY WEDNESDAY AND SNOW LEVELS
WILL FALL TO AS LOW AS 1000 FEET. CONTINUED RISES ON THE NAVARRO
AND RUSSIAN RIVERS WITH THE RIVERS PEAKING IN THE MID TO LATE
MORNING. EXPECT DECREASING RAIN AND SNOW SHOWERS THURSDAY WITH
THE NEXT STORM SYSTEM ARRIVING NEW YEARS EVE AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Dec 28, 6:54 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
654 PM PST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     SNOW             DOUGLAS CITY            40.65N 122.95W
12/28/2010  E0.0 INCH        TRINITY            CA   TRAINED SPOTTER

            STARTED SNOWING AT 1700 FT. NO ACCUMULATION AS YET.

0420 PM     SNOW             DOUGLAS CITY            40.65N 122.95W
12/28/2010  M1.0 INCH        TRINITY            CA   TRAINED SPOTTER

            ONE INCH OF SNOW IN LAST HOUR.

0427 PM     SNOW             TRINITY CENTER          41.00N 122.70W
12/28/2010  M3.0 INCH        TRINITY            CA   TRAINED SPOTTER

            3 INCHES OF SNOW AT 2427 FT.

0628 PM     SNOW             DOUGLAS CITY            40.65N 122.95W
12/28/2010  M0.8 INCH        TRINITY            CA   TRAINED SPOTTER

            3/4 OF AN INCH OF SNOW ON THE GROUND.

0630 PM     SNOW             1 SSW WEAVERVILLE       40.71N 122.94W
12/28/2010  M2.0 INCH        TRINITY            CA   TRAINED SPOTTER

            2 INCHES OF SNOW AT 2450 FT.

0640 PM     SNOW             7 WNW FOREST GLEN       40.42N 123.45W
12/28/2010  E0.0 INCH        TRINITY            CA   TRAINED SPOTTER

            SNOW FELL BETWEEN 330 PM AND 530 PM AT 4294 FT. NO
            ACCUMULATION.

&&

RER

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:40 PM PSTSmall Craft AdvisoryEKA7 hr

Nearby

River Flood Warnings in California, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.